sudden sensory symptoms
June 5, 2007 at 5:51 pm
How important is sudden sensory loss? I can still walk on my tiptoes and heels, and get out of a chair without using my hands. (These are the physical tests my neurologist uses to check my CIDP).
I have been diagnosed with CIDP since 2000. I have been treated with varying doses of prednisone – right now I am at 21 mg every other day, decreasing the dosage by 1 mg each month. My pain issues are under good control with Neurontin and Nortryptilin.
Two days ago I suddenly lost feeling in my feet, shins and knees as well as extreme fuzziness in my hands. Ack. I can’t feel minor changes in temperature, texture, sharpness. I have not had these symptoms in literally years.
I have not changed my prednisone doasge in three weeks so I don’t think this is a reaction to the latest decrease. I am not more active than normal – although 2 weeks ago I went to my mother’s 90th birthday in Phoenix and got dehydrated.
My CIDP symptoms have always been more towards the physical – exhaustion, loss of coordination, foot drop, etc. This sudden loss of feeling is disconcerting. But is it anything important?
Thanks for your help,
AnonymousJune 5, 2007 at 10:40 pm
Flossie, Please call your neuro. I have those sensory distrubances also, but have had them for almost 2 years now. It sounds like an increase in your cidp to me. You don’t want to let it get out of control. Take care. Its nice to see you again, sorry you are having problems.:)
AnonymousJune 6, 2007 at 2:54 am
If it was me I’d ask my neuro’ – better to be safe than sorry. I have CIDP (had it for a few years now) with the sensory component being the worst affected. I always have the numbness, altered sensation, lack of temperature sensation etc in my legs below my knees – even my hair has fallen out where the sensory loss is! (Hey, I don’t have to shave my legs) Mine never went away though, after my first attack. When did you have your last nerve conduction test done. I have absent sensory nerve responses. Have you had a virus recently – My neurological stuff is always worst after I have a bug.
I hope you’re Neuro’ will be able to shed some light on the new sensory stuff your experiencing so you can get on top of it.
My Mother is 89 years old and is a faster walker than me!
Best wishes and I know how you feel!
June 6, 2007 at 12:35 pm
Thank you all for your replies. I get so frustrated trying to figure out what is medically important with my symptoms and what is just entertainingly strange.
I had a long talk with my neurologist’s nurse this morning. The doctor is having me taper onto Lyrica in place of some of my neurontin. She said Lyrica was even better at sensory symptoms than neurontin. And she recommended I get more rest.
They are not currently worried about my knees going numb because I am not having any motor problems. I am supposed to call if there are any more symptoms or concerns. I am incredibly lucky to have such a nice neurologist and his staff.
And I am lucky to have you folks here on the forum.
AnonymousJune 8, 2007 at 4:45 am
I am sorry to hear of your sensory flareup. My CIDP is primarily sensory. After a particularly difficult flareup, my pain management consultant is looking at replacing my neurontin with lyrica as the sensory symptoms are continuing to grow, and apparently lyrica has a much better absorption rate than neurontin, which means lower dosages (I guess). I also understand that it is the “next generation” neurontin, but it is incredibly expensive here and not funded through the public system.
My only comment is to maybe keep a pain/sensory symptom diary during the transition so that you can tell if you are still getting relief that you need. Will you be taking both medications??
Take care of yourself; I will be interested to hear your opinion of switching from neurontin to lyrica — I have had a good run with neurontin – no side effects to speak of and decent relief.
I agree; having a good team around you is exceptionally important.
June 8, 2007 at 5:50 pm
I am lucky that my sensory problems are to the numb side of the scale and not additional pains. My neurologist does not think anyone should be in pain and has always been very proactive in medicating my discomfort even though my CIDP is mostly physical symptoms.
I have steadily increased my neurontin dosage as I decreased my prednisone. I know I won’t ever be “well” but I am making incremental progress with my motor skills. As I become more active I have had problems with pain at night. Last year my neurologist added nortyptiline to help with that; plus it is an antidepressant and that has helped tremendously too.
I am at 3200 mg neurontin a day and my neurologist is not happy to take it higher (I did not ask him why). So I am phasing in Lyrica and will be taking 150mg lyrica and 1600mg neurontin as well as the 50mg nortryptiline daily. I have only taken two 75mg bedtime lyrica so far and honestly think the foot “burning” and leg twitching have diminished at night (ya gotta love the placebo effect).
Unfortunately the daytime “fuzzy” hands and legs that led to this thread are still pestering me. I assume that better medication for getting a better night’s sleep is supposed to take care of the problem.
I did a search of the forum and see that most folks here think lyrica is just a more expensive version of neurontin. My local pharmacist said I probably couldn’t afford it without my insurance. (Right now I am using a sample bottle from the doctor’s office.) I assume it is more powerful since 150mg of lyrica is going to replace 1600mg of neurontin for me. And the nurse, who doesn’t make any money off the pills, specifically said that lyrica was better for sensory symptoms than neurontin.
By the way, a specific side effect of Lyrica is weight gain. Just what I needed on top of the prednisone humps and lumps.
You must be logged in to reply to this topic.